Alert archive / New York / Special Weather Statements in 2020
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at Oct 23, 2020, 9:13 PM EDT for 7 counties in New York. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 23, 2020, 9:13 PM EDT (01:13 UTC)
- Expired
- Oct 23, 2020, 10:15 PM EDT
- In force
- 62 min
- Issued by
- NWS Buffalo, NY
Counties Cattaraugus County, NY, Chautauqua County, NY, Erie County, NY, Genesee County, NY, Niagara County, NY, Orleans County, NY, Wyoming County, NY
The radar
The Buffalo radar (KBUF), 29 km from the middle of the area, began a volume at 01:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 1.2 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 48 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 1910 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 177 m²/s²
- 0-3 km storm-relative helicity
- 271 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
372
WWUS81 KBUF 240113
SPSBUF
Special Weather Statement
National Weather Service Buffalo NY
913 PM EDT Fri Oct 23 2020
NYZ001>003-010>012-019-020-085-240215-
Chautauqua-Cattaraugus-Southern
Erie-Wyoming-Orleans-Genesee-Niagara-Monroe-Northern Erie-
913 PM EDT Fri Oct 23 2020
...A LINE OF SHOWERS AND THUNDERSTORMS WILL AFFECT WESTERN
WYOMING... NORTHWESTERN
CATTARAUGUS...ERIE...NIAGARA...ORLEANS...CHAUTAUQUA... NORTHWESTERN
MONROE AND GENESEE COUNTIES...
At 911 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Lockport to near Derby to near
Ripley. Movement was northeast at 55 mph.
Winds in excess of 40 mph are possible with these showers and storms.
Locations impacted include...
Buffalo, Cheektowaga, Niagara Falls, West Seneca, North Tonawanda,
Jamestown, Clarence, Lockport, Lackawanna, Batavia, Kenmore, Depew,
Amherst, Tonawanda, Dunkirk, Fredonia, Lancaster, Hamburg, East
Aurora and Medina.
This includes the following highways...
Interstate 90 between exits 61 and 48.
Interstate 86 between exits 4 and 20.
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with these storms, and may cause
ponding on area roadways.
LAT...LON 4227 7976 4254 7935 4259 7919 4272 7909
4280 7892 4293 7891 4299 7901 4306 7900
4308 7908 4315 7904 4330 7908 4340 7864
4341 7797 4289 7799 4200 7886 4200 7976
TIME...MOT...LOC 0109Z 246DEG 49KT 4322 7879 4272 7903 4211 7998
$$
WelchWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Oct 23, 8:51 PM EDT, 22 minutes earlier.
Area forecast discussion, Oct 23, 8:51 PM EDT, 22 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
851 PM EDT Fri Oct 23 2020
.SYNOPSIS...
Strong cold front sweeps across the region tonight bringing a round
of showers and thunderstorms. In the wake of the front, a dry and
much cooler weekend is in store for the region.
&&
.NEAR TERM /THROUGH SUNDAY/...
Round of thunderstorms with gusty winds and brief heavy rains moving
into Western NY.
Cold front shows up as lighter line of reflectivity crossing
western Lake Erie to west of London Ontario. Showers and
somewhat weakening thunderstorms are along and ahead of pre-
frontal trough which is crossing eastern Lake Erie currently.
Showers and thunderstorms will work across western NY through 11
PM, then head toward Genesee Valley and western Finger Lakes
shortly after midnight before exiting the eastern Lake Ontario
and North Country 4-6 AM on Saturday. Though the thunderstorm
intensity is waning as instability weakens with loss of daytime
heating, stronger embedded thunderstorms moving into western NY
next few hours could produce gusty winds and brief heavy
downpours. Earlier cluster of storms produced wind gusts over 40
mph vcnty of Niagara Falls and lower Niagara River as they
moved through around 8 PM.
Cooler, yet still moist westerly flow off Lake Erie overnight behind
the front may result in brief stratus/fog from Buffalo to the
highlands to the east and into the western Southern Tier before it
gets scoured out late tonight. Added patchy fog into the forecast
for now.
In the wake of the cold front, surface high pressure will cross the
Great Lakes this weekend. Northwest flow on Saturday will usher in
cool dry air. While there may be enough lake induced instability to
produce some scattered lake showers southeast of Lake Ontario
Saturday, this seems unlikely as plenty of subsidence will be
overhead. Thus, Saturday will result in mainly cloudy conditions
with highs being nearly 20-30 degrees cooler than the day before.
Highs on Saturday will range in the upper 40s to low 50s.
Cool dry weather will continue Saturday night through Sunday as the
aforementioned surface high pressure overhead moves north. Highs on
Sunday will be quite similar to Saturdays, ranging in the upper 40s
to low 50s.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
Moisture will begin a return into the CWA on Sunday night as warm
advection begins and upper divergence in the left exit region of a
jet streak pushes through. As the upper jet progresses through the
area, wet conditions will remain until the trailing cold front is
kicked through the area by an eastward progressing short wave trough
by Tuesday. While we will get into the warm sector for a short
period in the interim, guidance suggests a fairly prolonged period
from initial rainfall to drizzle to cold frontal rainfall will
encompass the majority of this time frame. Thus, a rather dreary
interlude is in store, even as the precipitation should remain all
liquid and temperatures above freezing.
&&
.LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/...
Drier and cooler conditions come into the forecast area with the
passage of Tuesday's frontal boundary. The mean jet positing sinks to
our south, leaving us in a fall-like continental polar air mass with
far lower chances of precipitation. Even with cold advection behind
the front, lake to 850 hPa delta T values are unimpressive, so a
lake response is not really anticipated in the cold advection. Also,
while temperatures will fall back a bit, no significant cold
outbreak is expected.
&&
.AVIATION /01Z SATURDAY THROUGH WEDNESDAY/...
VFR conditions with low-level wind shear ahead of approaching cold
front. Sfc gusts may reach over 30 kts briefly around IAG and BUF as
the showers and thunderstorms move through late this evening.
The cold front will move into western NY late this evening, then
head east across the Genesee Valley and eastern Lake Ontario region
after midnight. Expect showers and thunderstorms over WNY late this
evening to transition to widespread showers with a chance of
thunderstorms overnight from ROC to the east. Flight conditions will
deteriorate to MVFR. Isolated IFR conditions are possible briefly
over WNY in wake of the front in stratus/fog, but this will diminish
by daybreak Sat.
Outlook...
Saturday...MVFR CIGS in the morning, gradually improving to VFR.
Sunday...VFR.
Sunday night and Monday...MVFR. Showers likely.
Tuesday...VFR/MVFR. A chance of showers.
Wednesday...VFR.
&&
.MARINE...
Expect southerly winds of 15 to 25 knots this evening ahead of an
approaching cold. West, then northwest winds will follow in the wake
of the cold frontal passage late tonight and Saturday. Waves will
also increase tonight and Saturday. Small Craft Advisories remain up
for most of the waters through Saturday afternoon. Winds will relax
Saturday night and Sunday.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...Small Craft Advisory until 2 PM EDT Saturday for LEZ040-041.
Small Craft Advisory until 7 PM EDT Saturday for
LOZ043-044.
Small Craft Advisory until 5 PM EDT Saturday for LOZ042-
045.
&&
SYNOPSIS...EAJ/JLA
NEAR TERM...EAJ/JLA
SHORT TERM...Fries
LONG TERM...Fries
AVIATION...EAJ/JLA
MARINE...EAJ/JLAHazardous weather outlook, Oct 23, 5:17 AM EDT, 15 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 517 AM EDT Fri Oct 23 2020 NYZ001>008-010>014-019>021-085-240930- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis- Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua- Cattaraugus-Allegany-Southern Erie- 517 AM EDT Fri Oct 23 2020 This Hazardous Weather Outlook is for western and north central New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-240930- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 517 AM EDT Fri Oct 23 2020 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
In the hours before
Special weather statement, Oct 23, 7:45 PM EDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Buffalo NY
745 PM EDT Fri Oct 23 2020
NYZ001-010-240045-
Niagara-Northern Erie-
745 PM EDT Fri Oct 23 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ERIE AND NIAGARA
COUNTIES...
At 744 PM EDT, a strong thunderstorm was located near Niagara Falls,
moving northeast at 45 mph.
Wind gusts up to 50 mph are possible with this storm.
Locations impacted include...
Niagara Falls, North Tonawanda, Lockport, Amherst, Tonawanda, Grand
Island, Newfane, Pendleton, Lewiston, Youngstown, Middleport, Fort
Niagara State Park, Sanborn, Wilson, Barker, Cambria Center, Olcott,
Pendleton Center, Ransomville and Rapids.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4335 7891 4340 7864 4341 7845 4337 7845
4337 7846 4307 7846 4300 7902 4306 7900
4308 7908 4311 7906 4312 7907 4315 7904
4325 7906 4328 7908
TIME...MOT...LOC 2344Z 240DEG 40KT 4310 7906
JLALocal storm report, Oct 23, 8:17 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
817 PM EDT FRI OCT 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0804 PM TSTM WND GST 5 ENE NIAGARA FALLS 43.12N 78.93W
10/23/2020 M43 MPH NIAGARA NY ASOS
ASOS STATION KIAG NIAGARA FALLS AIRPORT.
&&
JLASpecial weather statement, Oct 23, 8:59 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service Buffalo NY
859 PM EDT Fri Oct 23 2020
NYZ001-002-240145-
Orleans-Niagara-
859 PM EDT Fri Oct 23 2020
...A STRONG THUNDERSTORM WILL AFFECT NIAGARA AND NORTHWESTERN ORLEANS
COUNTIES...
At 858 PM EDT, a strong thunderstorm was located near Sanborn, or 9
miles northwest of Lockport, moving east at 60 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Lockport, Medina, Newfane, Youngstown, Middleport, Waterport,
Lakeside Beach State Park, Fort Niagara State Park, Sanborn,
Ridgeway, Gaines, Wilson, Lyndonville, Barker, Cambria Center,
Olcott, Ransomville, Gasport, Model City and Appleton.
If outdoors, consider seeking shelter inside a building.
LAT...LON 4338 7877 4340 7864 4342 7840 4342 7827
4327 7819 4309 7901 4328 7906
TIME...MOT...LOC 0058Z 248DEG 52KT 4322 7886
WelchSpecial weather statement, Oct 23, 9:13 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
913 PM EDT Fri Oct 23 2020
NYZ001>003-010>012-019-020-085-240215-
Chautauqua-Cattaraugus-Southern
Erie-Wyoming-Orleans-Genesee-Niagara-Monroe-Northern Erie-
913 PM EDT Fri Oct 23 2020
...A LINE OF SHOWERS AND THUNDERSTORMS WILL AFFECT WESTERN
WYOMING... NORTHWESTERN
CATTARAUGUS...ERIE...NIAGARA...ORLEANS...CHAUTAUQUA... NORTHWESTERN
MONROE AND GENESEE COUNTIES...
At 911 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Lockport to near Derby to near
Ripley. Movement was northeast at 55 mph.
Winds in excess of 40 mph are possible with these showers and storms.
Locations impacted include...
Buffalo, Cheektowaga, Niagara Falls, West Seneca, North Tonawanda,
Jamestown, Clarence, Lockport, Lackawanna, Batavia, Kenmore, Depew,
Amherst, Tonawanda, Dunkirk, Fredonia, Lancaster, Hamburg, East
Aurora and Medina.
This includes the following highways...
Interstate 90 between exits 61 and 48.
Interstate 86 between exits 4 and 20.
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with these storms, and may cause
ponding on area roadways.
LAT...LON 4227 7976 4254 7935 4259 7919 4272 7909
4280 7892 4293 7891 4299 7901 4306 7900
4308 7908 4315 7904 4330 7908 4340 7864
4341 7797 4289 7799 4200 7886 4200 7976
TIME...MOT...LOC 0109Z 246DEG 49KT 4322 7879 4272 7903 4211 7998
WelchThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 23, 8:59 PM EDT | Special Weather Statement | BUF | Niagara | 46 min |
| Oct 23, 9:25 PM EDT | Special Marine Warning | BUF | 47 min | |
| Oct 23, 10:14 PM EDT | Special Weather Statement | BUF | Cattaraugus | 46 min |
| Oct 23, 11:00 PM EDT | Special Weather Statement | BUF | Allegany | 45 min |
Nearby
Special Weather Statements in New York, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.